Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Midland/Odessa, TX

September 5, 2018Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 5, 2018, 4:57 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 4:57 PM MDT (22:57 UTC)
Expired
Sep 5, 2018, 8:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 152 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WGUS54 KMAF 052257
FFWMAF
NMC025-060200-
/O.NEW.KMAF.FF.W.0030.180905T2257Z-180906T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
457 PM MDT WED SEP 5 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northern Lea County in southeastern New Mexico...

* Until 800 PM MDT.

* At 457 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lovington, Tatum, McDonald, Gladiola and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3346 10316 3286 10313 3281 10369 3336 10365

$$

29
1 follow-up statement
710 
WGUS74 KMAF 052346
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
546 PM MDT WED SEP 5 2018

NMC025-060200-
/O.CON.KMAF.FF.W.0030.000000T0000Z-180906T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
546 PM MDT WED SEP 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHERN LEA COUNTY...

At 545 PM MDT, local law enforcement reported minor flooding across 
Tatum. Over an inch of rain has fallen in the last hour. Flash 
flooding will continue to be possible.

Some locations that will experience flooding include...
Lovington, Tatum, McDonald, Gladiola and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3346 10316 3286 10313 3281 10369 3336 10365

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:44 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 5, 1:44 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Wed Sep 5 2018

.DISCUSSION...As of 2:30 PM CDT Wednesday...KMAF radar shows a
good ol' mashup of showers/storms. Some of the storms in the
eastern Permian Basin and the Low Rolling Plains have locally
heavy rain. And of course how can we forget the Davis and
Guadalupe Mtns where showers/storms are popping up. There is one
thing that is consistent...it is humid out there (well...for West
Texas and Southeast New Mexico) with dew points in the 60s...and
even a few lower 70s as a bonus. Based on regional radar it looks
like a pre-frontal trough stretches from the eastern New Mexico
Plains (Clovis west) eastward thru the South Plains just south of
Muleshoe and points east.

Water Vapor RBG product shows a nice conveyer belt of moisture
thru the mid levels streaming from the Pacific south of Baja
northeast thru the Southern Plains...and onward. A well defined
shortwave is over eastern Sonora and western Chihuahua moving
slowly northeast.

Models are in agreement in the short-term (happily!) that this
conveyer belt of deep moisture will continue to flow over the
area thru Saturday with a weak trough over the western portions of
the High Plains. A plethora of outflow boundaries in the low
levels will provide the focus for convection...along with pre-
frontal trofs dropping south. With the rain and cloud cover high
temps will be in the 70s to mid 80s with lows...yes for real...in
the 60s (sweet!). A hint of early Fall.

As the saying goes...all good things must come to an end. Ridging
starts building in from the Pacific east into the Southern Plains
Sunday. This will dry out the area...except possibly the southern
and eastern portions of the CWA with some weak troughing/low level
convergence. Temps will warm to near normal with high temps in the
mid/upper 80s across the Permian Basin to low 90s in the Trans
Pecos/Rio Grande Valleys. Lows will be mainly in the 60s across
the CWA...50s in the mountains.

Have held off on issuing a Flash Flood Watch since it appears
that the showers/storms (heavy rain) will not be widespread
enough. Any heavy rain should be localized.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  78  66  77 /  50  70  50  60
Carlsbad                       66  79  65  80 /  60  50  40  30
Dryden                         72  82  70  84 /  50  60  50  60
Fort Stockton                  67  79  65  79 /  40  60  50  60
Guadalupe Pass                 62  74  59  75 /  50  40  40  40
Hobbs                          64  76  62  77 /  60  60  40  40
Marfa                          60  75  59  75 /  30  60  50  60
Midland Intl Airport           69  79  65  78 /  50  60  50  60
Odessa                         68  79  65  78 /  50  60  50  50
Wink                           69  81  66  82 /  50  60  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/33
Hazardous weather outlook, Sep 5, 1:10 PM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Wed Sep 5 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CDT Wed Sep 5 2018 /110 PM MDT Wed Sep 5 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms may occur across much of the
area today and tonight. Heavy rainfall with localized flash flooding
is possible, particularly across areas that have received recent
rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Thursday through Saturday.
Rainfall could be heavy at times, with localized flash flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:22 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 5, 5:35 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.